TOLL FREE: (888) 962-5477

Can menopause cause insomnia?

This question was asked in Frystown, Pennsylvania on 06/07/2012.
I have been struggling with insomnia for several years now. I've tried everything natural on the market. I am going through menopause, and that seemed to be when it started, about 2 years ago. My doctor put me on a prescription sleep medication. I heard they can become habit-forming, but if I don't take them, I lay awake most of the night.

Doctors Answers (6)

Maryann Deak, MD
Answered on: 9/14/2012

Menopause is a time of major change in a woman’s hormonal and physiological patterns and this can affect sleep as well. More than half of women report sleep difficulties during this time, including difficulty getting to sleep and difficulty staying asleep. The hot flashes accompanying menopause can disrupt sleep but the hormonal changes themselves, without the flashes, may also disrupt sleep. It is important to maintain good sleep habits to try to prevent long-term problems but insomnia can development. Effective treatment options include hormone replacement therapy, sleeping medications or behavioral therapy. Women with persistent sleep problems during menopause should consult with their doctor or a sleep specialist for the best treatment option for them.

J. Douglas Hudson, MD, DABSM
Answered on: 6/11/2012

Yes, menopause is commonly associated with insomnia. The cause is not clear but theories include the fact that the part of the brain (the hypothalamus) which controls female hormones is very close to the sleep-wake center and while undergoing hormonal changes, the sleep-wake center is adversely affected. There are also theories regarding temperature regulation which is often impaired in menopause and insomnia. Temperature of the body is controlled by an area in the hypothalamus as well. Regardless of the exact reason, it is important to treat your insomnia for if left untreated many sleep specialists feel that you increase your risk of developing chronic insomnia which is more difficult to treat. Most of the FDA approved sleep aides on the market are not truly addicting. Most do not have the characteristics of addiction which includes tolerance (needing more and more to do the same job) or significant physical symptoms when they are withdrawn (rebound insomnia or more serious effects such as seizures). When discontinued you may simply have insomnia which is where you started. However, it is always advisable to taper the dose of sleeping aids or try without them periodically to see if you really need to continue taking them.

Richard J. Schumann Jr., MD
Answered on: 6/8/2012 1

You have chronic insomnia and this can be worsened by new hormonal changes related to menopause. You may have sleep onset or sleep maintenance insomnia or both. Prescription medications can be habit forming and are not recommended for the long term. Alternatives include melatonin, a sedating antidepressant or CBT (Cognitive Behavioural Therapy) to help combat these types or insomnia. A physical check up with your primary MD to check on any general health proble that could be affecting your sleep would also be to your benefit.

Marjorie Yong, M.D.
Answered on: 6/8/2012 1

If you are having to take sleep medications, that is a hint that something may be abnormal with your sleep. A sleep study will be very important to analyze your brain wave activity, heart activity, and oxygen levels while you are sleeping.

Syed Nabi, M.D.
Answered on: 6/8/2012 1

Menopause can contribute to insomnia. There are some medicines currently under investigation that may help women with insomnia of menopause. We'll just have to wait till they are approved and available. Until then what your doctor prescribes maybe the best option. It always help to see a sleep specialist as they are more trained to diagnosed and manage sleep related symptoms.

Robert C. Jones, M.D.
Answered on: 6/8/2012 1

Yes it sounds very much like you do! You could have acid reflux, but what you describe is very consistent with sleep apnea. You should have a sleep test to document what's happening so appropriate therapy can be ordered.